The first case of hepatosplenic T-cell lymphoma (HSTCL) in a patient with dermatomyositis treated with prednisolone and azathioprine was reported, in The Journal of Dermatology.

A team of researchers from Osaka, Japan, reported a clinical case in which a Japanese man aged 41 years presented with 1 month of fatigue and high fever. The patient had a 17-year history of clinically amyopathic dermatomyositis without malignancy or interstitial lung disease. Antinuclear antibody and anti-Jo-1 autoantibody were reported to be negative at the time of diagnosis.

Dermatomyositis treatment was initiated with methylprednisolone pulse therapy and then 60 mg of oral prednisolone per day. During prednisolone tapering, 100 mg per day of azathioprine was administered 6 years earlier, following which the dermatomyositis was in remission.


Continue Reading

On presentation at the clinic, the patient was continuing treatment with 5 mg per day of prednisolone and 100 mg per day of azathioprine.

Laboratory results revealed pancytopenia, abnormally high liver enzymes, and soluble interleukin 2 receptors. Computer tomography with contrast and ultrasonography confirmed splenomegaly and hepatomegaly, and bone marrow biopsy confirmed TRB and TRG gene rearrangements, suggesting T-cell lymphoma.

Sinusoidal lymphocyte distribution was noted upon liver biopsy. Following immunohistochemical staining, results were positive for CD2, CD3, CD7, βF1, and T-cell restricted intracellular antigen (TIA-1) and negative for CD4, CD5, CD8, CD20, CD56, EBER-ISH, and granzyme B. A diagnosis of HSTCL was then made.

The patient developed multiple organ failure 9 days after admission and, despite appropriate therapies in intensive care, the patient died after 34 days of hospitalization. Splenomegaly, hepatomegaly, and tumor cell distribution among multiple organs was reported upon autopsy.

“The pathomechanisms of HSTCL following [azathioprine] treatment remains unclear,” the authors of the case report noted.

“According to the US Food and Drug Administration, chronic immunosuppression with thiopurines such as [azathioprine] and 6-mercaptopurine increases the risk [for] malignancies, including HSTCL,” they added.

In addition, patients with inflammatory bowel disease who are treated with thiopurines may have an increased risk of developing lymphoproliferative disorders, and long-term treatment may increase the risk for HSTCL.

Reference

Akome J, Kotobuki Y, Maeda T, et al. Case of hepatosplenic T-cell lymphoma in a patient with dermatomyositis treated with prednisolone and azathioprine. J Dermatol. Published online April 18, 2021. doi:10.1111/1346-8138.15903